Reye syndrome is a rare, fatal childhood associated with aspirin use following viral infection.
USMLE® Step 1 style questions USMLE
USMLE® Step 2 style questions USMLE
A 6-month-old female infant is brought to the emergency department by her mother, who says that her child has become progressively lethargic and has vomited several times since the morning. She is worried because the infant had a fever and slight cough one week ago, which seemed to be improving before today, when she suddenly become worse. Which of the following is the most appropriate question to ask the mother regarding the infant’s past week?
Content Reviewers:Rishi Desai, MD, MPH
Contributors:Tanner Marshall, MS
Here’s an example label taken from a pretty common bottle of aspirin, notice that the first warning is “Reye’s syndrome”, and it says that “children or teenagers who are recovering from chicken-pox or flu-like symptoms should not use this product.” Why’s that?
Reye’s syndrome is characterized by encephalopathy, where encephalo refers to the brain and pathy means that the tissue or organ isn’t quite functioning properly, so there’s some change in the way the brain’s functioning.
Reye’s syndrome’s also characterized by liver failure.
This disease is extremely rare, but when it does happen it typically happens in children between the ages of 4 and 12, following an infection like the flu or chicken-pox and is highly associated with the use of aspirin during the infection.
Since this association was found, the incidence of Reye’s syndrome has dropped significantly, and has led to the requirement of the warning seen on the label for aspirin.
Why though, does Reye’s syndrome seem to happen most often when aspirin is taken during an infection in children?
Ultimately the answer to this question is still unknown, what is known is that in patients with Reye’s syndrome the mitochondria inside their liver cells, or hepatocytes, become damaged.
Mitochondria do a few super important things for our cells, right? Including oxidative phosphorylation and fatty-acid beta-oxidation, both of which help provide energy as ATP to the cell.
So mitochondria are the energy producers of the cell, right?
And when the cells can’t generate ATP they can eventually die because they have lose their main source of energy.
Since the liver cells seem to be the main cells targeted in Reye’s disease, the liver becomes one of the main organs affected.
Still, the question of how mitochondria, specifically in hepatocytes, become damaged remains mostly a mystery.
It’s known that salicylates like aspirin are able to uncouple oxidative phosphorylation, which might help to explain their involvement in mitochondrial destruction, however it’s unclear what relationship exists with viral infection, though there certainly seems to be one.
Whatever the case, as the hepatocytes die and the liver becomes dysfunctional, blood doesn’t get filtered, and so it doesn’t get the nitrogen-containing toxins filtered by the liver like it normally would. This leads to increased ammonia in the blood.
Ammonia appears to mainly target astrocytes, a type of glial cell in the brain, and although the mechanisms aren’t fully understood, ammonia seems to cause astrocyte swelling and oxidative damage.